Sept. 3, 2010— -- A second look at British registry data indicates that esophageal cancer may be more common after all in patients taking oral bisphosphonate drugs, a type of drug used to treat osteoporosis, for long periods.
In an analysis involving some 80,000 patients tracked for more than seven years on average, individuals diagnosed with esophageal cancer of were 1.93 times as likely to have received at least 10 prescriptions for oral bisphosphonates compared with controls not having cancer, reported Dr. Jane Green of the University of Oxford in England and colleagues online in BMJ.
While previous research has not found such a connection between osteoporosis drugs and cancer, this most recent study tracked patients for long periods of time, suggesting that long-term use of the medications may be linked to cancer development.
Read this story on www.medpagetoday.com.
"Our study ... had the potential to include people with longer durations of bisphosphonate use and also had greater statistical power," Green and colleagues asserted.
An accompanying editorial by Diane Wysowski, an epidemiologist with the U.S. Food and Drug Administration, noted that links between bisphosphonates and esophageal cancer have been proposed for more than 15 years -- though the editorial made clear that this is not necessarily reflective of the agency's position on the matter.
The FDA has collected a total of 68 case reports of esophageal cancer in patients taking bisphosphonates -- half in the United States and the rest in Europe and Japan -- but has not ordered label warnings. Prescribing information for oral bisphosphonates does include information on risks of other esophageal effects such as erosions and strictures, and dosing instructions are geared toward speeding the drugs through the esophagus.
The suggestion of a connection between these agents and esophageal cancer have prompted efforts at systematic research, including the new study.
Green and colleagues examined records of 2,954 patients with esophageal cancer, 2,018 patients with stomach cancer, and 10,641 with colon cancer, along with five controls for each of these cases matched for age, sex, observation time prior to diagnosis, and practice location.
About 3.1 percent of the esophageal cancer patients had received at least one bisphosphonate prescription before diagnosis, compared with 2.4 percent of the controls over a similar period.
Rates of bisphosphonate use were similar in the stomach and colon cancer patients relative to controls, the researchers found.
In the esophageal cancer patients, the relationship with bisphosphonate use appeared to strengthen with the number of prescriptions and with the estimated duration of use.
But the researchers stopped short of concluding that bisphosphonate treatment contributes to esophageal cancer, noting that they could not "rule out the possibility that the associations observed reflect other, unknown, factors that are linked to prolonged use of bisphosphonates and that also increase the risk of esophageal cancer."
Other limitations included the lack of data on the extent to which patients used drugs prescribed to them or on prescriptions received before entry into the database.
In the editorial, Wysowski didn't take a position on whether there is a causal link, noting that the evidence remains divided and weak. Even if there is such a connection, she wrote, "the incidence in the population would be expected to remain relatively low."
Still, she suggested that physicians consider the possibility of risk when prescribing the drugs and, when talking to patients, reiterate the importance of following the label directions for taking these drugs, which minimize the drugs' direct contact with the esophageal tract.
Wysowski also recommended that doctors urge patients to report difficulty swallowing or other gastrointestinal symptoms promptly.